Hail, Harlan
- When
- May 25, 9:08 PM CST
- Where
- Harlan County, Republican City
- Measured
- 0.88 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 40.100, -99.220
On this Friday evening, South Central Nebraska remained far enough north of a sharp surface warm front to avoid any threat of strong tornadoes such as those that struck central Kansas. However, a few elevated supercell storms that developed after sunset became hail producers, highlighted by one briefly intense storm that dumped golf ball to baseball size hail in and near Palmer in northwest…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
On this Friday evening, South Central Nebraska remained far enough north of a sharp surface warm front to avoid any threat of strong tornadoes such as those that struck central Kansas. However, a few elevated supercell storms that developed after sunset became hail producers, highlighted by one briefly intense storm that dumped golf ball to baseball size hail in and near Palmer in northwest Merrick County. During this rather short-lived round of storms, the majority of activity focused along a narrow southwest-to-northeast corridor extending from Harlan County to Nance County, with the initial development and intensification taking place between 9-10 PM CDT. Shortly after the most dominant supercell produced the baseball size hail around 11 PM CDT, it weakened and dissipated, leaving the entire 24-county area void of thunderstorms by midnight CDT as activity shifted into northeast Nebraska.
On the synoptic scale, these hail storms occurred within a broad southwesterly flow regime aloft, with the Central Plains positioned well downstream from an expansive large scale trough centered over California. At the surface, the aforementioned sharp warm front stretched from west-to-east across northern Kansas during the evening. As the low level jet strengthened after sunset, an intense warm air advection regime focused north of the warm front into South Central Nebraska, igniting the elevated storm development. Around the time of the large hail in Merrick County, mesoscale severe weather parameters included around 2000 J/kg most unstable CAPE and 60 knots of 0-6 kilometer vertical wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 25, 6:07 PM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 707 PM CDT FRI MAY 25 2012 .UPDATE...UPDATED THE FORECAST TO INCLUDED TORNADO WATCH 298 FOR PORTIONS OF NORTH CENTRAL KANSAS UNTIL MIDNIGHT CDT. && .AVIATION...00Z KGRI TAF...DETEORIORATING CONDITIONS EXPECTED AT KGRI OVER THE NEXT FEW HOURS. EXPECT MID LEVEL CLOUD DECK TO GRADUALLY LOWER AND FOR PREVAILING MVFR CONDS TO RETURN OVER THE NEXT COUPLE OF HOURS AS THE WARM FRONT ACROSS NORTH CENTRAL KANSAS LIFTS FURTHER NORTHWARD. WITH DETERIORATING CONDITIONS...EXPECT SOME SHRAS AND TSRAS TO DEVELOP ACROSS SOUTH CENTRAL NEBRASKA...WHICH WILL HAVE THE POTENTIAL TO AFFECT KGRI FROM ABOUT 26/03-26/07. THEREAFTER...WINDS WILL SHIFT AND BECOME MORE SOUTHEASTERLY...WITH PREVAILING MVFR CIGS AND POSSIBLY SOME MVFR VSBYS IN AREAS OF BR FM 26/09-26/13Z. WHILE SKIES ARE THEN EXPECTED TO CLEAR AND BECOME MOSTLY SUNNY DURING THE DAY SATURDAY...FOCUS WILL SHIFT TO GUSTY SOUTHERLY WINDS EXPECTED TO PERSIST THROUGH THE REMAINDER OF THE VALID PERIOD. && .PREV DISCUSSION... /ISSUED 352 PM CDT FRI MAY 25 2012/ SHORT TERM...TONIGHT AND SATURDAY. UPPER LEVEL PROFILER AND SATELLITE DATA CONTINUE TO SHOW THE REGION UNDER THE INFLUENCE OF SOUTHWESTERLY FLOW IN THE UPPER LEVELS...SET UP BETWEEN A LOW PRESSURE SYSTEM DIGGING SOUTH ALONG THE CALIFORNIA COAST AND HIGH PRESSURE CENTERED OVER THE SOUTHEASTERN CONUS/GULF COAST REGION. LOOKING AT THE SURFACE PATTERN...LOW PRESSURE SITS OVER THE PANHANDLES OF TX/OK...WHILE THE MAIN WARM FRONT HAS MADE GRADUAL NORTHWARD PROGRESS THROUGH THE DAY. IT STARTED OUT THE DAY NEAR THE OK/KS BORDER...BUT CURRENTLY LIES ROUGHLY FROM SWRN KS...TO JUST SE OF THE CORNER OF THE CWA...INTO NERN KS. ANOTHER BOUNDARY /TROUGH AXIS/ ACTUALLY EXTENDS THROUGH THE CWA...WITH THE NERLY WINDS NOTED TO THE NORTH OF THE BOUNDARY. ACROSS THE AREA OUT AHEAD OF THE MAIN WARM FRONT...BROAD AREA OF WARM AIR ADVECTION CONTINUES...BUT HAS RESULTED IN LITTLE ELSE THAN A FEW ISOLATED/SCT SHOWERS AND RUMBLES OF THUNDER THROUGH MID AFTERNOON. THE BETTER INSTABILITY AND MOISTURE ACCOMPANIES THE WARM FRONT...BUT SO DOES BETTER CAPPING WITH WARMER MID LEVEL TEMPERATURES. THE MAIN QUESTION FOR THIS EVENING/TONIGHT IS THE OVERALL COVERAGE OF PRECIPITATION...DRIVEN PRIMARILY BY AN INCREASING SOUTHERLY LLJ...BUT MODELS DONT EXACTLY HAVE THE BEST AGREEMENT...AND KEPT CHANCE POPS GOING AT THIS POINT. CONCERNS REGARDING SVR WEATHER REMAIN IN PLACE WITH BETTER INSTABILITY MOVING IN...GOOD DEEP LAYER SHEAR PRESENT...AND THE SFC BOUNDARY ACROSS THE AREA. ONE CHANGE MADE TO THE FORECAST DURING THE 00-12Z PERIOD TONIGHT WAS TO TREND POPS BACK POST-06Z TO JUST THE NORTHERN HALF OF THE CWA...ACTIVITY IS EXPECTED TO BE SHIFTING OFF TO THE NORTH WITH THE SFC WARM FRONT AND THE BETTER CONVERGENCE AREA OF THE LLJ. ANOTHER WAS TO THE TEMPERATURES...THINKING THAT OVERNIGHT LOWS WILL BE MILD...AND WONT SEE A SIGNIFICANT DROP OFF IN HOURLY TEMPS...ESP ONCE THE MORE SOLIDLY SOUTH WINDS BUILD INTO THE CWA. BY THE TIME 12Z SATURDAY ROLLS AROUND...EXPECT THAT ACTIVITY WILL HAVE SHIFTED NORTH OF THE CWA...AND KEPT THE DRY FORECAST IN PLACE THROUGH THE MORNING HOURS. THE PRIMARY WARM FRONT IS EXPECTED TO BE JUST NORTH OF THE CWA BOUNDARY...THOUGH EVEN THIS CLOSE TO THAT PERIOD...THERE REMAIN VARIANCES BETWEEN MODELS WITH THE TIMING/LOCATION. THROUGH THE AFTERNOON HOURS...THE CWA REMAINS IN THE WARM SECTOR...WITH THE WARM FRONT CONTINUING TO CREEP NORTH...WHILE LOW PRESSURE GETS BETTER ORGANIZED NEAR THE NEB/WY/CO BORDER. MORE UNCERTAINTY ARISES...MAINLY DURING THE MID/LATE AFTERNOON HOURS...WITH THE POTENTIAL FOR THUNDERSTORM ACTIVITY. THOUGH THERE IS GOOD AGREEMENT WITH CAPPING/WARM MID LEVEL TEMPS IN PLACE /12+C AT 700 MB/...LATEST MODEL RUNS CONTINUE THE TREND OF GOOD MIXING ACROSS ESP WRN PORTIONS OF THE CWA /NAM SHOWS MIXING UPWARDS OF 600 MB/...WHICH MAY RESULT IN A DRYLINE BOUNDARY ACROSS THE AREA. LOWERED MID AFTERNOON DEWPOINTS...ENDING UP WITH LOWER 50S IN THE FAR WEST TO LOWER 60S IN THE EAST. ALONG WITH THE POTENTIAL DEVELOPMENT OF THIS SFC BOUNDARY...SHOULD SEE STEEP LOW/MID LEVEL LAPSE RATES. DECIDED NOT TO MAKE MUCH CHANGE TO THE POPS...JUST ADJUSTED THE TIMING...BELIEVE THE OVERALL COVERAGE OF ANYTHING THAT COULD DEVELOP WOULD BE PRETTY SCATTERED. POTENTIAL FOR THUNDERSTORMS TO BE STRONG/SEVERE IS THERE...INSTABILITY REMAINS IN PLACE EVEN THOUGH DEEP LAYER SHEAR ISNT GREAT. ANOTHER CHANGE MADE TO TOMORROWS FORECAST WAS TO BUMP UP HIGHS A FEW DEGREES HERE AND THERE...IT IS ABOVE GUIDANCE BUT TRENDED A TOUCH MORE TOWARD THE NAM/EC. TAKING A BIT OF A RISK...IF THE DEEPER MIXING DOESNT PAN OUT AND/OR DEWPOINTS REMAIN HIGHER THAN FORECAST...TEMPS WILL HAVE A HARDER TIME INCREASING. SEE CLIMATE SECTION BELOW FOR RECORD INFORMATION. WILL ALSO NEED TO KEEP AN EYE ON THE NEED FOR A WIND ADV HEADLINE FOR TOMORROW AFTERNOON...ESP ACROSS THE SWRN PORTION OF THE CWA. SUSTAINED SPEEDS OF 20 TO 30 MPH ARE EXPECTED WITH THE INCREASED MIXING AND TIGHTENING SURFACE PRESSURE GRADIENT...AND GUSTS NEAR 40 MPH NOT OUT OF THE QUESTION. WITH THE DIFFERENCES BETWEEN GUIDANCE PRESENT...DECIDED TO HOLD OFF ON A HEADLINE AND WILL LET THE EVENING/MID SHIFT CREWS GET ANOTHER ROUND OF MODELS TO CHECK OUT. LONG TERM...SATURDAY NIGHT THROUGH FRIDAY. MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS AND TEMPERATURES. SATURDAY NIGHT AN UPPER LEVEL WAVE MOVES INTO THE AREA AND THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS. THERE WILL BE A STRONG CAP IN PLACE AND THUNDERSTORMS WILL HAVE A HARD TIME TO GET GOING. IF THUNDERSTORMS GET GOING THEY SHOULD BE ISOLATED AND DIMINISH AS THE HEATING OF THE DAY GOES AWAY. THE MAIN CONCERN FOR THE PERIOD WILL BE SUNDAY AND SUNDAY NIGHT. A SURFACE COLD FRONT MOVES INTO THE FORECAST AREA SUNDAY MORNING AND MOVES THROUGH THE AREA THROUGH SUNDAY EVENING. AN UPPER LEVEL WAVE MOVES INTO THE AREA SUNDAY AFTERNOON AND THIS SHOULD TRIGGER THUNDERSTORMS NEAR THE FRONT. NEAR AND AHEAD OF THE FRONT THE CAPE IS 2000 TO 2500 J/KG. EXPECT SOME SEVERE WEATHER WITH THESE STORMS AS THEY MOVE THROUGH THE AREA. AT THIS TIME IT APPEARS THAT THEY WILL BE DEVELOPING IN THE AFTERNOON AND CONTINUE TO MOVE THROUGH THE AREA THROUGH THE NIGHT. AFTER THE THUNDERSTORMS DEVELOP...THE FRONT IS FORECAST TO SLOW DOWN DURING THE EVENING. THE THUNDERSTORMS SHOULD BE MOVED OUT OF THE AREA AND EXPECT DRY CONDITIONS FOR MONDAY AND MONDAY NIGHT. A SURFACE HIGH PUSHES INTO THE AREA AND HELPS TO CLEAR THINGS OUT. ON TUESDAY THE NEXT UPPER LEVEL WAVE STARTS TO AFFECT THE AREA. THERE MAY BE SOME ISOLATED SHOWERS AND THUNDERSTORMS AROUND THE AREA. BY TUESDAY NIGHT THE MAIN UPPER WAVE APPROACHES THE FORECAST AREA AND THE CHANCE FOR THUNDERSTORMS INCREASES. THE UPPER LOW MOVES THROUGH THE FORECAST AREA WEDNESDAY AND CONTINUES TO AFFECT THE AREA THROUGH WEDNESDAY NIGHT BEFORE MOVING OFF TO THE EAST. WITH CLOUDS AND PRECIPITATION AROUND THE AREA TEMPERATURES WILL BE ON THE COOLER SIDE. THURSDAY INTO FRIDAY THE AMPLITUDE OF THE RIDGE IN THE WEST BUILDS AND NORTHWEST FLOW CONTINUES ACROSS THE AREA. WITH A SURFACE HIGH EXPECT THERE TO BE AMPLE SUN. THE TEMPERATURES WARM DURING THE PERIOD AND EXPECT TEMPERATURES TO RETURN TO MORE NORMAL TEMPERATURES BY FRIDAY. && .CLIMATE...WITH HIGH TEMPERATURES FORECAST TO REACH INTO THE 90S ON SATURDAY...RECORDS MAY BE IN JEOPARDY. THE NUMBERS TO BEAT ARE AS FOLLOWS...94 DEGREES AT GRAND ISLAND /SET IN 1916/...97 DEGREES AT HASTINGS /SET IN 1912/...AND 98 DEGREES AT KEARNEY /SET IN 1912/. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...ROSSI SHORT TERM...ADO LONG TERM...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 348 PM CDT FRI MAY 25 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 348 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON INTO TONIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRIMARILY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA SOUTH OF HIGHWAY 6 AND NORTH CENTRAL KANSAS. THE THREAT OF SEVERE THUNDERSTORMS WILL THEN EXPAND NORTHWARD TO INCLUDE THE ENTIRE OUTLOOK AREA BY LATE EVENING INTO THE OVERNIGHT HOURS. HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREATS. HOWEVER...THERE WILL ALSO BE A THREAT OF AN ISOLATED TORNADO...PRIMARILY FOR AREAS SOUTH OF HIGHWAY 6 IN NEBRASKA AND NORTH CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON INTO SATURDAY EVENING. ANY THUNDERSTORMS THAT DEVELOP ON SATURDAY WILL LIKELY BE RATHER ISOLATED WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE HIGHEST LIKELIHOOD OF A MORE WIDESPREAD SEVERE WEATHER EVENT WILL BE ON SUNDAY WITH LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES POSSIBLE. TUESDAY THROUGH WEDNESDAY NIGHT...THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA...ALTHOUGH IT IS TOO EARLY TO DETERMINE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ADO/JCB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
904 PM CDT FRI MAY 25 2012
KSZ005-NEZ082-083-260245-
FURNAS NE-HARLAN NE-PHILLIPS KS-
904 PM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARLAN...EASTERN
FURNAS AND NORTHWESTERN PHILLIPS COUNTIES UNTIL 945 PM CDT...
AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALMENA...OR 11 MILES NORTHEAST OF NORTON...
MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BEAVER CITY...
HOLLINGER...
STAMFORD...
EDISON...
ORLEANS...
OXFORD...
RAGAN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4034 9977 4035 9919 3987 9962 3987 9963
4000 9964 4000 9991
TIME...MOT...LOC 0204Z 216DEG 34KT 3995 9969
ROSSISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
929 PM CDT FRI MAY 25 2012
NEZ062-260300-
HALL NE-
929 PM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR HALL COUNTY UNTIL 1000 PM CDT...
AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELTON...OR 18 MILES NORTHWEST OF
HASTINGS...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GRAND ISLAND...
WOOD RIVER...
ALDA...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 293 AND 311.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4092 9828 4091 9828 4070 9855 4070 9860
4071 9872 4081 9872 4105 9850
TIME...MOT...LOC 0229Z 221DEG 27KT 4076 9865
WESELYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
950 PM CDT FRI MAY 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 8 SSE STAMFORD 40.02N 99.54W
05/25/2012 E0.25 INCH HARLAN NE TRAINED SPOTTER
&&
REEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
953 PM CDT FRI MAY 25 2012
NEZ074-075-260330-
ADAMS NE-KEARNEY NE-
953 PM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS AND KEARNEY
COUNTIES UNTIL 1030 PM CDT...
AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HEARTWELL...OR 16 MILES SOUTHEAST OF
KEARNEY...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HEARTWELL...
KENESAW...
PROSSER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4066 9891 4066 9887 4069 9876 4070 9855
4061 9856 4052 9868 4035 9905 4035 9918
4053 9918
TIME...MOT...LOC 0253Z 229DEG 29KT 4056 9883
WESELYThe Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
3 hail. Local standard time, as filed.
Golf ball size hail reported on Arthur Road 2 miles west of Palmer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376117, 376118, 376119.